Winter Storm, Caledonia
- When
- January 1, 1:00 PM EST to January 2, 6:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Low pressure across the Great Lakes on the morning of January 1st moved across New York and New England during the late afternoon and evening hours. Meanwhile, a secondary area of low pressure developed across southern New England during the afternoon of the 1st and moved into the Gulf of Maine during the night.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Low pressure across the Great Lakes on the morning of January 1st moved across New York and New England during the late afternoon and evening hours. Meanwhile, a secondary area of low pressure developed across southern New England during the afternoon of the 1st and moved into the Gulf of Maine during the night. Snow overspread Vermont during the early to mid afternoon hours on the 1st and continued into the early morning hours of the 2nd.
Snowfall amounts with this storm were 6 to 10 inches across much of Vermont. Some specific snowfall amounts included; 10 inches in Hanksville (eastern Chittenden county), Northfield (Washington county) and Bethel (Windsor county) with 9 inches in Jeffersonville (Lamoille county) and Waterbury Center (Washington county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 1, 12:59 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1259 PM EST TUE JAN 1 2008
.SYNOPSIS...
LOW PRESSURE OVER THE EASTERN GREAT LAKES THIS MORNING WILL
REDEVELOP SOUTH OF NEW ENGLAND THIS AFTERNOON. THIS LOW WILL THEN
TRACK UP THE NEW ENGLAND COAST TONIGHT. AS THE LOW HEADS UP INTO
THE CANADIAN MARITIMES ON WEDNESDAY...MUCH COLDER AIR WILL FILTER
INTO NEW YORK AND VERMONT ON BRISK NORTHERLY WINDS. MODERATING
TEMPERATURES ARE EXPECTED FRIDAY AND THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 915 AM EST TUESDAY...LATEST WV IMAGERY SHOWS A STRONG MID-LEVEL
UPR LOW MOVING SLOWLY ENEWD FROM LAKE ERIE INTO WRN NY AT 14Z.
ALSO SEE A DRY SLOT PUSHING NWD IN ADVANCE OF THE LOW CENTER INTO
S-CENTRAL NY. THIS IS SOMEWHAT CONCERNING...GIVEN TREND IN NWP
GUIDANCE TO BRING DRY SLOT INTO THE FORECAST AREA THIS AFTN WHICH
WILL LIKELY CUT DOWN ON TOTAL QPF...ESPECIALLY ACROSS SRN AREAS.
WILL ADJUST SNOWFALL AMOUNTS DOWNWARD SOMEWHAT...WITH 5-9 INCHES
ACROSS CENTRAL AND SRN AREAS OWING TO THE DRY SLOT. THE LOWEST
SNOWFALL TOTALS WILL LIKELY BE ACROSS LOWER ELEVATION AREAS OF
RUTLAND AND WINDSOR COUNTIES IN SOUTH-CENTRAL VT. STRONG UVV
FOCUSED ALONG INTL BORDER WILL KEEP HIGHER AMOUNTS IN THE ST.
LAWRENCE VALLEY AND NERN VT WITH 6-10 INCHES AND ISOLD 12 INCH
AMOUNTS POSSIBLE. WILL MAINTAIN WARNINGS AS IS...AND UPDATE FOR
ADJUSTED STORM TOTAL SNOWFALL AMOUNTS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
700MB CLOSED LOW TRACKS ACROSS ADRNDKS THIS EVENING AND THEN ACRS
CENTRAL NEW ENG OVRNGHT WHILE SECONDARY SFC LOW DEEPENS SLOWLY
WHILE TRACKING NEWRD INTO GULF OF MAINE. GREATEST MSTR AND BEST
FORCING OVERNIGHT WILL BE ACRS NRN TIER OF ZONES WHERE THE MOST
SIGNIFICANT ADDITIONAL ACCUMULATIONS ARE EXPECTED TO OCCUR. DRY
SLOT WILL RESTRICT ADDITIONAL SNOWFALL AMTS ACRS SC VT. AS THE
LOW MOVES FURTHER EAST OF THE AREA LATE TONIGHT INTO WEDNESDAY
MORNING...EXPECT STRONG LLVL CAA WITH STEEP LLVL LAPSE RATES AS
ARCTIC AIR MASS MOVES INTO THE AREA. THIS WILL ALLOW FOR SOME
GUSTY NORTH WINDS OF 25-35 MPH LATE TONIGHT/WED AS SNOW TAPERS TO
SNOW SHWRS. AS THE FOR THE STORM TOTAL SNOWFALL...AM CONCERNED
THAT MODELS HAVE BACKED OFF A BIT ON QPF...BUT GIVEN STRONG
DYNAMICS AND FAVORABLE TRACK OF 700 MB LOW...STILL BELIEVE
WARNINGS ARE WARRANTED...ESPECIALLY ACRS THE NRN TIER OF ZONES
WHERE FGEN GREATEST OVER LONGEST PERIOD OF TIME. EXPECT 6 TO 10 INCHES
WITH ISOLD 12 INCH AMOUNTS ACRS ST LWR VLY AND NE VT...WITH
GENERALLY 5 TO 9 INCHES ELSEWHERE. EXPECT TO SEE SOME BLOWING AND
DRIFTING OF THE SNOW IN OPEN TERRAIN AREAS FOR A TIME AS ARCTIC
AIR MOVES IN. WITH CAA CONTINUING WEDNESDAY...MAX TEMPS WILL
LIKELY BE REACHED EARLY IN THE DAY...WITH TEMPERATURES THEN
REMAINING STEADY OR FALLING THRU/INTO TEENS IN THE VLYS AND SINGLE
DIGITS OVER HIR TRRN.
FOR WEDNESDAY NIGHT AND THURSDAY...VERY COLD WITH GRDLY DECREASING
WIND. CLOUD COVER AND SOME WIND WILL LIMIT RADIATIONAL COOLING
POTENTIAL WED NITE...ALTHOUGH WITH 850MB TEMPS AROUND
-20C...EXPECT LOWS OF ZERO TO 10 BELOW. ALSO...WITH DEEP NNW
FLOW...LLVL MSTR AND INSTABILITY...EXPECT SOME LAKE EFFECT SNOW
SHWRS ACRS THE VT SIDE OF THE CHMPLN VLY. MAX TEMPS ON THURSDAY
WILL ONLY BE IN THE SINGLE NUMBERS...ALTHOUGH WINDS WILL SUBSIDE
AS RIDGE AXIS MOVES ACRS RGN LATE IN THE DAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FAIRLY QUIET PERIOD BY LATER THIS WEEK INTO THE EARLY PORTIONS OF
NEXT WEEK AS STRONG HIGH PRESSURE PLAYS THE DOMINANT WEATHER
ROLE...LEADING TO A MARKED WARMING TREND AND GENERALLY DRY WX.
AFTER A COLD START FRIDAY MORNING...HIGH PRESSURE SLIDES OFFSHORE
AND TAKES UP RESIDENCE AT A FAIRLY HIGH LATITUDE JUST SOUTH OF THE
40N/-70W BENCHMARK BY NEXT WEEKEND INTO EARLY NEXT WEEK. LATEST
OPERATIONAL SOLNS SUPPORT THIS SOLN...WHICH HAS ADDL SUPPORT FROM
NAO ENSEMBLE FCSTS SHOWING INDICES TRENDING POSITIVE. AS A
RESULT...EXPECT BROAD SOUTH/SOUTHWEST FLOW TO BEGIN ACROSS THE
REGION BY THURSDAY NIGHT ONWARD...WITH A CONSIDERABLE MODERATION IN
TEMPERATURES TO ABOVE SEASONAL LEVELS FROM SATURDAY ONWARD. HAVE
STAYED CLOSE TO GRIDDED MOS DATA FOR MAX/MIN VALUES...WITH MIN
READINGS POTENTIALLY TRICKY THU NT ONWARD...AND HEAVILY INFLUENCED
BY DEGREE OF NBL COUPLING. WITH SUCH PRONOUNCED RIDGING ACROSS THE
ERN CONUS...PRIMARY JET AND STORM TRACK SHOULD BE DEFLECTED OFF TO
THE NORTHWEST...KEEPING MOST IF NOT ALL OF THE FA ON THE DRY SIDE.
SOME WEAK INTRUSIONS OF TAIL-END WAA FROM THESE SYSTEMS MAY SPARK A
FEW SHSN AND/OR SHRASN DEPENDING ON TIME OF DAY...BUT GENERAL TREND
WILL BE TO KEEP SENSIBLE CONDS PCPN FREE SOUTH AND OCCNL ON AND OFF
LOW CHC POPS ACROSS THE NORTHWEST THROUGH THE PERIOD.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...FAIRLY TRICKY TAF FORECAST THIS AFTERNOON.
RIGHT NOW VISIBILITIES ACROSS THE FORECAST AREA ARE RANGING FROM
1/4SM TO 10SM...AND CEILINGS OVC035 TO VV004. SO...HAVE TRIED
TO CORRECTLY INDICATED CURRENT CONDITIONS...AND UTILIZED TEMPO
GROUPS FOR BREAKS IN HEAVY SNOW...AND SNOW STARTING BACK UP IN
AREAS WHERE IT HAS CEASED. UNDER LIGHT TO MODERATE EAST TO
SOUTHEASTERLY SFC FLOW SHOULD SEE SNOW CONTINUE ACROSS THE
MAJORITY OF THE AREA. SEEMS THAT BURLINGTON IS MISSING OUT ON SOME
OF THE SNOW BECAUSE OF SHADOWING FROM THE DACKS. STILL SEEING SOME
INDICATIONS THAT THERE MAY BE ANOTHER LULL IN THE PRECIPITATION
THIS EVENING...ESP ACROSS CENTRAL/SOUTHERN AREAS FROM
SLK...BTV...1V4 SOUTHWARD AS BRIEF DRY SLOT PUSHES ACROSS AREA.
THEREAFTER...ARCTIC BOUNDARY SURGES SOUTHWARD ACROSS THE FA BTWN
05-09Z OVERNIGHT WITH WINDS TURNING SHARPLY NORTHWESTERLY...AND
BRINGING A RENEWED PULSE IN SN/SHSN ACTIVITY...ESP NORTH. EXPECTED
ENHANCED MIXING WITH GUSTS TO NEAR 30 KNOTS BEHIND SURFACE
BOUNDARY AFTER 06Z...WITH FURTHER REDUCTION IN VISIBILITY DUE TO
BLSN A GOOD POSSIBILITY AT ALL TAF SITES.
18Z WEDNESDAY THROUGH THURSDAY...LOW TO MID LVL MOISTURE THINS ON
WEDNESDAY AFTERNOON. EXPECT SNOW SHOWERS/FLURRIES AND OCCNL IFR
CONDS TO LINGER IN THE MOUNTAINS INTO THE EASTERN PORTIONS OF THE
CHVLY THROUGH MUCH OF THE DAY ON WEDNESDAY. CONDITIONS EXPECTED TO
IMPROVE TO VFR LATER WEDNESDAY NIGHT AS A RIDGE OF HIGH PRESSURE
BUILDS EAST FROM THE GREAT LAKES. HIGH PRESSURE WILL BE IN CONTROL
ON THURSDAY WITH VFR CONDITIONS EXPECTED.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 10 AM EST WEDNESDAY FOR VTZ001>012-
016>019.
NY...WINTER STORM WARNING UNTIL 10 AM EST WEDNESDAY FOR NYZ026>031-
034-035-087.
&&
SYNOPSIS...RJS
NEAR TERM...BANACOS
SHORT TERM...RJS
LONG TERM...JAN
AVIATION...JANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 400 AM EST TUE JAN 1 2008 NYZ026>031-034-035-087-VTZ001>012-016>019-020900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 400 AM EST TUE JAN 1 2008 ...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. JMG
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75348, 75349, 75350, 75351, 75352, 75353, 75354, 75355, 75356, 75357.